Advertisement

Ideal Hyperbolic Polyhedra and Discrete Uniformization

  • Boris SpringbornEmail author
Article
  • 82 Downloads

Abstract

We provide a constructive, variational proof of Rivin’s realization theorem for ideal hyperbolic polyhedra with prescribed intrinsic metric, which is equivalent to a discrete uniformization theorem for spheres. The same variational method is also used to prove a discrete uniformization theorem of Gu et al. and a corresponding polyhedral realization result of Fillastre. The variational principles involve twice continuously differentiable functions on the decorated Teichmüller spaces \(\widetilde{\mathscr {T}}_{g,n}\) of punctured surfaces, which are analytic in each Penner cell, convex on each fiber over \(\mathscr {T}_{g,n}\), and invariant under the action of the mapping class group.

Keywords

Decorated Teichmüller space Penner coordinates Horocycle Discrete conformal equivalence Triangulated surface 

Mathematics Subject Classification

57M50 52B10 52C26 

Notes

Acknowledgements

This research was supported by DFG SFB/Transregio 109 “Discretization in Geometry and Dynamics”.

References

  1. 1.
    Akiyoshi, H.: Finiteness of polyhedral decompositions of cusped hyperbolic manifolds obtained by the Epstein–Penner’s method. Proc. Am. Math. Soc. 129(8), 2431–2439 (2001)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Alexandrov, A.D.: Convex Polyhedra. Springer Monographs in Mathematics. Springer, Berlin (2005)Google Scholar
  3. 3.
    Aurenhammer, F., Klein, R., Lee, D.-T.: Voronoi Diagrams and Delaunay Triangulations. World Scientific, Hackensack (2013)zbMATHGoogle Scholar
  4. 4.
    Bao, X., Bonahon, F.: Hyperideal polyhedra in hyperbolic 3-space. Bull. Soc. Math. France 130(3), 457–491 (2002)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bobenko, A.I., Izmestiev, I.: Alexandrov’s theorem, weighted Delaunay triangulations, and mixed volumes. Ann. Inst. Fourier (Grenoble) 58(2), 447–505 (2008)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bobenko, A.I., Dimitrov, N., Sechelmann, S.: Discrete uniformization of polyhedral surfaces with non-positive curvature and branched covers over the sphere via hyper-ideal circle patterns. Discrete Comput. Geom. 57(2), 431–469 (2017)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bobenko, A.I., Pinkall, U., Springborn, B.A.: Discrete conformal maps and ideal hyperbolic polyhedra. Geom. Topol. 19(4), 2155–2215 (2015)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bobenko, A.I., Sechelmann, S., Springborn, B.: Discrete conformal maps: boundary value problems, circle domains, Fuchsian and Schottky uniformization. In: Bobenko, A.I. (ed.) Advances in Discrete Differential Geometry, pp. 1–56. Springer, Berlin (2016)zbMATHGoogle Scholar
  9. 9.
    Bobenko, A.I., Springborn, B.A.: A discrete Laplace–Beltrami operator for simplicial surfaces. Discrete Comput. Geom. 38(4), 740–756 (2007)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bowers, J.C., Bowers, P.L., Pratt, K.: Rigidity of circle polyhedra in the 2-sphere and of hyperideal polyhedra in hyperbolic 3-space. Trans. Am. Math. Soc. 371(6), 4215–4249 (2019)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Duffin, R.J.: Distributed and lumped networks. J. Math. Mech. 8, 793–826 (1959)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Edelsbrunner, H.: Geometry and Topology for Mesh Generation. Cambridge Monographs on Applied and Computational Mathematics, vol. 7. Cambridge University Press, Cambridge (2001)Google Scholar
  13. 13.
    Epstein, D.B.A., Penner, R.C.: Euclidean decompositions of noncompact hyperbolic manifolds. J. Differ. Geom. 27(1), 67–80 (1988)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Fillastre, F.: Polyhedral hyperbolic metrics on surfaces. Geom. Dedicata 134, 177–196 (2008). Erratum 138, 193–194 (2009)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Fillastre, F., Izmestiev, I.: Hyperbolic cusps with convex polyhedral boundary. Geom. Topol. 13(1), 457–492 (2009)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Fortune, S.: Numerical stability of algorithms for 2D Delaunay triangulations. Int. J. Comput. Geom. Appl. 5(1–2), 193–213 (1995)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Gu, X., Guo, R., Luo, F., Sun, J., Wu, T.: A discrete uniformization theorem for polyhedral surfaces II. J. Differ. Geom. 109(3), 431–466 (2018)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Gu, X.D., Luo, F., Sun, J., Wu, T.: A discrete uniformization theorem for polyhedral surfaces. J. Differ. Geom. 109(2), 223–256 (2018)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Indermitte, C., Liebling, T.M., Troyanov, M., Clémençon, H.: Voronoi diagrams on piecewise flat surfaces and an application to biological growth. Theoret. Comput. Sci. 263(1–2), 263–274 (2001)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Izmestiev, I.: A variational proof of Alexandrov’s convex cap theorem. Discrete Comput. Geom. 40(4), 561–585 (2008)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Joswig, M., Löwe, R., Springborn, B.: Secondary fans and secondary polyhedra of punctured Riemann surfaces. Exp. Math. (2019).  https://doi.org/10.1080/10586458.2018.1477078
  22. 22.
    Luo, F.: Combinatorial Yamabe flow on surfaces. Commun. Contemp. Math. 6(5), 765–780 (2004)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Masur, H., Smillie, J.: Hausdorff dimension of sets of nonergodic measured foliations. Ann. Math. 134(3), 455–543 (1991)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Milnor, J.: Hyperbolic geometry: the first 150 years. Bull. Am. Math. Soc. (N.S.) 6(1), 9–24 (1982)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Moroianu, S., Schlenker, J.-M.: Quasi-Fuchsian manifolds with particles. J. Differ. Geom. 83(1), 75–129 (2009)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Penner, R.C.: The decorated Teichmüller space of punctured surfaces. Commun. Math. Phys. 113(2), 299–339 (1987)zbMATHGoogle Scholar
  27. 27.
    Penner, R.C.: Decorated Teichmüller Theory. QGM Master Class Series. European Mathematical Society (EMS), Zürich (2012)Google Scholar
  28. 28.
    Pinkall, U., Polthier, K.: Computing discrete minimal surfaces and their conjugates. Exp. Math. 2(1), 15–36 (1993)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Prosanov, R.: Ideal polyhedral surfaces in Fuchsian manifolds. arXiv:1804.05893 (2018)
  30. 30.
    Rippa, S.: Minimal roughness property of the Delaunay triangulation. Comput. Aided Geom. Des. 7(6), 489–497 (1990)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Rivin, I.: Intrinsic geometry of convex ideal polyhedra in hyperbolic \(3\)-space. In: Gyllenberg, M., Persson, L.-E. (eds.) Analysis, Algebra, and Computers in Mathematical Research. Lecture Notes in Pure and Appl. Math., vol. 156, pp. 275–291. Dekker, New York (1994)Google Scholar
  32. 32.
    Sakuma, M., Weeks, J.R.: The generalized tilt formula. Geom. Dedicata 55(2), 115–123 (1995)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Schlenker, J.-M.: Hyperbolic manifolds with polyhedral boundary. arXiv:math/0111136 (2001)
  34. 34.
    Schlenker, J.-M.: A rigidity criterion for non-convex polyhedra. Discrete Comput. Geom. 33(2), 207–221 (2005)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Springborn, B.A.: A variational principle for weighted Delaunay triangulations and hyperideal polyhedra. J. Differ. Geom. 78(2), 333–367 (2008)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Thurston, W.P.: Shapes of polyhedra and triangulations of the sphere. In: Rivin, I., Rourke, C., Series, C. (eds.) The Epstein Birthday Schrift. Geometry & Topology Monographs, vol. 1, pp. 511–549. Geometry & Topology Publications, Coventry (1998)Google Scholar
  37. 37.
    Tillmann, S., Wong, S.: An algorithm for the Euclidean cell decomposition of a cusped strictly convex projective surface. J. Comput. Geom. 7(1), 237–255 (2016)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Weeks, J.R.: Convex hulls and isometries of cusped hyperbolic \(3\)-manifolds. Topology Appl. 52(2), 127–149 (1993)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations